A case report of disabling bone pain after long-term kidney transplantation
A 77-year-old man, who received a renal transplant 13 years before for IgA glomerulonephritis, was referred after he developed bilateral mid-tibial aching pain that did not improve with simple analgesia. He had recently been changed from low-dose cyclosporine to tacrolimus, but the pain did not improve when this was reversed. He had a history of focal prostatic adenocarcinoma, cryptococcal lung infection, osteoporosis treated with alendronate for 2 years and multiple squamous cell carcinomas, including one requiring left neck dissection and radiotherapy. Upon physical examination, he had gouty tophi and marked bilateral tibial tenderness but had no other clinical findings. Laboratory investigations included an elevated intact parathyroid hormone value of 7.9 pmol/L (1.6 to 6.9), bone specific alkaline phosphatase of 22 microg/L (3.7 to 20.9), urinary deoxypyridinoline/creatinine ratio of 7.2 nmol/mmol (2.5 to 5.4) and C-reactive protein. Chest X-ray and tibial X-rays were normal, but there was marrow oedema and a prominent periosteal reaction on magnetic resonance imaging. A radionuclide bone scan showed increased symmetrical, linear uptake in both tibiae and the left femur, and uptake was also noted in both clinically asymptomatic humeri. Tibial bone biopsy disclosed small deposits of poorly differentiated metastatic cancer and a follow-up chest CT revealed a lung lesion. It was concluded that the bone pain and periostitis was caused by primary lung cancer with metastatic disease to bone, and an associated hypertrophic osteoarthropathy.
|ISBN||1433-2965 (Electronic) 0937-941X (Linking)|
|Authors||Myint, T. M.; Vucak-Dzumhur, M.; Ebeling, P. R.; Elder, G. J.;|
|Publisher Name||OSTEOPOROSIS INTERNATIONAL|
|Published Date||2014-01-01 00:00:00|
|URL link to publisher's version||http://www.ncbi.nlm.nih.gov/pubmed/23800747|
|OpenAccess link to author's accepted manuscript version||https://publications.gimr.garvan.org.au/open-access/12406|